Texas, 2021

Heat in Texas, August 18, 2021

August 18, 2021 · NWS BRO · 2 events in 2 counties and zones

High dewpoint temperatures combined with very hot daytime high temperatures on August 18th, resulting in heat index values in excess of 111 degrees for Starr and Hidalgo County during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

High dewpoint temperatures combined with very hot daytime high temperatures on August 18th, resulting in heat index values in excess of 111 degrees for Starr and Hidalgo County during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 18, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 18, 11:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1230 PM CDT Wed Aug 18 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Moderately strong southerly flow and daytime heating
allowing for streaks of VFR Cumulus with a few showers. VFR should
prevail through the forecast period with a few gusts to 25 knots
through sunset. Winds slow to decouple this evening.

&&

.PREV DISCUSSION... /issued 622 AM CDT Wed Aug 18 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Some passing mid to high level clouds and light
southeast winds prevail across deep south Texas early this
morning. A strong mid level ridge over the eastern United States
extending westward into the Gulf of Mexico will continue to
provide subsidence across the region through the period. Light
southeast winds will increase and become breezy later this
morning into the afternoon. Winds are expected to remain moderate
this evening through late tonight.

PREV DISCUSSION... /issued 419 AM CDT Wed Aug 18 2021/

SHORT TERM (Today through Thursday): 500 mb ridging over the
eastern United States will strengthen and expand westward over
deep south Texas through the short range period. Broad surface
high pressure across the Gulf of Mexico will interact with lower
pressure across the Plains. Breezy southeast winds are expected
across the area later this morning into the afternoon as a result.
Hot and humid conditions will continue today and Thursday with
high temperatures around normal. Heat indices each afternoon will
reach 105 to 110 degrees across most areas and could briefly
exceed 111 degrees across portions of Starr and Zapata counties.
Lows tonight will range from the upper 70s across the northern
ranchlands to the lower 80s near the coast.

Long period swells have diminished along the lower Texas coast this
morning. Since the swells have decreased, have cancelled the rip
current statement previously in effect for the high rip currents.

LONG TERM (Thursday Night through Tuesday): 500 mb ridging will
strengthen over the Gulf Coast and the Gulf of Mex starting late
Thurs with the center of the ridging remaining anchored over the
southern States through next Tues. This will likely maintain TS
Grace on a general westward motion crossing over the Yucatan
Peninsula early Thurs with the system emerging out over the SW
Gulf/Bay of Campeche Thurs Night. Grace will continue on this
general westward motion with the ridging prevailing to the north.
This will eventually move the system inland over central Mexico
Fri Night into Sat. Although Grace will move inland well south of
the Rio Grande, both the ECMWF and the GFS models try to advect
some of the deeper moisture on the northern side of Grace into the
RGV over the weekend. After Grace makes landfall in Mexico, most
of the deeper moisture will advect further westward away from the
RGV allowing for the 500 mb ridge axis to build over the region
through Tues increasing the overall atms stability. After Grace,
another fairly weak tropical wave will then move into the Mexican
Gulf Coast with the northern edge of the tropical wave edging into
the RGV which may boost up the conv chcs once again next Tues and
Wed. Despite the increasing conv chcs due to Graces landfall
south of the RGV this weekend, overall QPF values for the RGV look
pretty light with the WPC 7 day total remaining <0.50 inches for
the region. NHC/WPC QPF outlook are indicating a much larger
bullseye of heavier rainfall down the Mexican coastline closer to
the landfall point of Grace.

The GFS has a wetter bias for the RGV as Grace gets into the SW
Gulf of Mex versus the drier ECMWF run. Will lean closer to the
more conservative ECMWF pops as any more southward drift of the
final path of Grace could shutdown the conv chcs for the region.

Although the ECMWF and GFS temp guidance are in decent agreement
throughout Day 7/8, both models look a little too warm mainly for
the MFE area early in the longer range period where both models
show highs near 100 degrees. So will go a little lower for high
temps mainly across the western counties.

MARINE (Now through Thursday): Buoy 020 is currently reporting
SSE winds around 16 knots with sea heights of 3.3 feet and a
period of 4 seconds. The pressure gradient is expected to
strengthen today as broad high pressure across the Gulf interacts
with lower pressure across the Plains. This will result in an
uptick in winds and seas along the lower Texas coast today into
tonight. Exercise caution conditions will be possible across all
waters today and the Gulf waters tonight into Thursday morning.
Otherwise, light to moderate southeast winds and moderate will
prevail through the period.

Thursday Night through Sunday Night: The Gulf marine conditions in
the longer range period will be driven by the increased swell
action generated by Grace as the system moves westward. The
elevated swells will likely result in an extended period of SCA
conditions for the lower TX Gulf waters through late Sun. The
conditions across the Laguna Madre will be relatively calmer
versus the Gulf conditions as surface ridging will maintain a
pretty steady moderate SE surface flow. The elevated Gulf swell
activity will then start improving early next week as the remnants
of Grace move farther inland over Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  94  80  93 /   0   0  10  30
BROWNSVILLE          82  97  81  96 /   0  10  10  40
HARLINGEN            79  98  79  95 /   0  10  10  30
MCALLEN              80  99  78  97 /   0  10   0  30
RIO GRANDE CITY      79 104  77 101 /  10   0   0  20
SOUTH PADRE ISLAND   82  89  83  88 /   0   0  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

59-GB/99
Hazardous weather outlook, Aug 18, 3:15 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 AM CDT Wed Aug 18 2021

TXZ248>257-351-353-190915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
415 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents along area beaches of
South Padre Island and Boca Chica.

Afternoon heat index values will reach 105 to 110 degrees for a few
hours mainly across the western counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Grace is expected to move into the southwestern Gulf of Mexico
Thursday. Tropical Cyclone Grace is expected to make landfall
along coast of Mexico early Saturday morning. Some of the northern
rainbands associated with Grace may move over portions of Deep
South Texas Friday Evening through Monday producing some periods
of heavy rainfall, lightning and gusty winds. Grace also has the
potential to produce rough surf, tidal run up and an elevated risk
of rip currents.

Afternoon heat index values will reach into the 105 to 110 degree
range for a couple of hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-190915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Tropical Cyclone Grace is expected to move into the southwestern
Gulf of Mexico Thursday. Grace is expected to make landfall along
the coast of Mexico early Saturday morning. Some of the northern
rainbands associated with Grace may move over the lower Texas Bay
and Gulf waters from Friday evening through Monday producing some
periods of heavy rainfall, lightning and gusty winds.

Small Craft Advisories may be needed for the lower Texas Gulf waters
due to elevated swell activity generated by Grace from Thursday
night throughout the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 18, 9:41 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1041 AM CDT Wed Aug 18 2021

TXZ248>257-351-353-182300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, Laguna Vista,
and San Manuel
1041 AM CDT Wed Aug 18 2021

...HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES ARE EXPECTED
TODAY...

The combination of Hot temperatures and high dewpoints today will
produce Heat Index values, or "feels like" temperatures, between
108 and 110 degrees across much of Deep South Texas this
afternoon. Heat index values may briefly exceed 110 degrees this
afternoon across the entire Rio Grande Valley.

Residents with outdoor activities planned are urged to drink
plenty of water, wear light weight and light colored clothing,
and take frequent breaks from the heat. Young children and pets
should never be left unattended in vehicles under any
circumstances. This is especially true during warm or hot weather
when car interiors can reach lethal temperatures in a matter of
minutes.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Starr

When
August 18, 1:00 PM CST to 5:00 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

This event is based largely on observed heat index values across Southern Hidalgo county and also across Zapata County, the latter of which saw heat indices top out at 112 degrees but only lasting for about an hour. Given the higher heat index values in Hidalgo/Zapata counties, it is inferred that Starr County also experienced heat index values in excess of 111 degrees for at least two hours. The Falcon Lake RAWS site recorded values technically reaching Excessive Heat criteria, but this observation site has a history of running notably higher than surrounding areas. No heat-related injuries or fatalities were reported as of this writing.

Heat, Southern Hidalgo County

When
August 18, 1:30 PM CST to 4:30 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen Airport ASOS site first recorded heat index values reaching or exceeding 111 degrees around 2:30 PM CDT. Heat index values then remained above 111 degrees through 5:30 PM, topping out around 112 degrees during this time. Edinburg International Airport also observed heat index values of 111 degrees at least intermittently during this time. No heat-related injuries or fatalities were reported as of this writing.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973503, 973499.